Methotrexate (MTX)-related gastrointestinal (GI) system intolerance is associated with Helicobacter pylori infection and biologic or targeted synthetic disease-modifying antirheumatic drug (b/tsDMARD) use in rheumatoid arthritis (RA), according to study findings published in the Journal of Clinical Rheumatology.
Medical records collected at the İbni-Sina Hospital in Turkey between 2011 and 2020 were retrospectively reviewed to evaluate whether H pylori contributed to GI intolerance with or without MTX use in RA.
Intolerance to MTX was defined as discontinuation due to nausea, vomiting, abdominal pain, and/or diarrhea.
Patients (N=390) with RA with and without intolerance who underwent gastroscopy were included in the analysis.
Patients had a mean age of 60.7 (SD, 11.9) years and 78.2% were women. Patients had a median rheumatic disease duration of 10 years, with 70.8% receiving treatment with oral and 29.2% receiving treatment with subcutaneous MTX. The dose of MTX at the last follow-up was 12.5 mg. A total of 73.1% received proton pump inhibitors (PPI) or H2 receptor blockers, 69.7% received steroids, 34.7% received nonsteroidal anti-inflammatory drugs (NSAIDs), and 17.5% received b/tsDMARDs.
Overall, 160 patients were found to have GI system intolerance. Compared with the group without intolerance, the intolerance group had greater DMARD (P <.001) and NSAID (P =.04) use.
At gastroscopy, 57.4% had inflammation, 47.4% had activity, 43.1% had H pylori, 16.9% had atrophy, 15.1% had metaplasia, and 3.1% had autoimmune gastritis. Stratified by GI system intolerance status, those with vs without intolerance had higher rates of H pylori (71.3% vs 23.5%; P <.001), inflammation (79.4% vs 42.2%; P <.001), and activity (71.9% vs 30.4%; P <.001).
In the fully adjusted multivariate analysis, GI system intolerance was associated with H pylori (adjusted odds ratio [aOR], 5.71; 95% CI, 2.67-12.23; P <.001) and b/tsDMARD use (aOR, 3.02; 95% CI, 1.57-5.83; P =.001).
One of the study limitations was potential bias due to high PPI use, which may have decreased the sensitivity of the endoscopy tests.
These data indicated that H pylori combined with DMARD use was a significant contributor to MTX-related GI system intolerance.
The study authors concluded, “[T]he inability to continue medication due to GI [system] symptoms after MTX use may also be caused by the presence of H pylori.”
This article originally appeared on Rheumatology Advisor
Guloksuz EGA, Sezer S, Yayla ME, et al. Frequency of Helicobacter pylori in patients with rheumatoid arthritis whose methotrexate was stopped due to gastrointestinal intolerance. J Clin Rheumatol. Published online March 8, 2023. doi:10.1097/RHU.0000000000001952